A PATIENT with chronic ulcerative colitis recently developed hemolytic anemia during treatment with salicylazosulfapyridine (Azulfidine). Although about 17% of the patients treated with this medication have mild side effects, serious reactions are seen rarely. This case is presented to bring the toxic potentialities of salicylazosulfapyridine therapy to the attention of the clinician.
Report of a Case
A 28-year-old civil engineer was admitted to Scott and White Memorial Hospital because of bright red rectal bleeding of one year's duration. The bleeding occurred with each daily bowel movement and the blood appeared on the surface of the feces. Occasionally, some mucus was observed; but, he did not have diarrhea, urgency, or abdominal cramping.The patient appeared healthy, was 6 feet, 5 inches tall (165.1 cm), and he weighed 179 pounds (81.2 kg). The only abnormal physical finding was that the lining of his rectum felt granular. The sigmoidoscopic examination revealed granular, friable